Malmö-Ystad: Dig where you stand – Methods and Perspectives on Investigating the Local, April 28-29, 2022
2022-04-28 13:00 – 2022-04-29 13:00
Malmö: Skovgaardssalen, third floor
Ystad: auditorium, second floor
Malmö Art Museum and Ystad Art Museum
April 28-29, 2022
Malmö Art Museum and Ystad Art Museum invite to the conference Dig where you stand. The two-day conference focuses on artistic, curatorial and theoretical methods and perspectives that engage with or respond to the notion of ‘the local’, understood as a specific place or context, embedded with layers of social, cultural and historical narratives. The conference includes national and international keynotes, presentations and panel discussions, performances and readings, thereby providing an opportunity for participants to collectively discuss the questions that develop.
Kalle Brolin (artist), Viviana Checchia (curator, researcher), Ingela Ihrman & Frida Peterson (artists), Kaisa Karvinen (curator), Petra Mölstad (poet), Paola Torres Núñez del Prado (artist), Lisa Rosendal (curator), SAQMI (Anna Linder & Dagmar Brunow, artists/curators/researchers), Ekaterina Sharova (curator), SLAM (Annika Enqvist, Henny Linn Kjellberg, Moa Lönn and Karin Auran Frankenstein, artists/curators), Margarida Waco (architecht, researcher) Hanna Wildow (artist).
Malmö Art Museum, Skovgaardssalen, third floor
12.00 Guided tour to the exhibition Home, fourth floor
12.45-13.15 Registration and coffee
13.15-13.30 Welcome: Kirse Junge-Stevnsborg (director Malmö Art Museum), Anna Johansson, curator Malmö Art Museum & Julia Björnberg, curator Ystad Art Museum, founders of Den platta jorden and organizers of the conference, Joanna Sandell Wright, moderator.
13.15-14.00 Keynote: Viviana Checchcia (curator, researcher) Curatorial Diving: Swimming with Simone (30 min) + Q&A (10 min)
This keynote discusses the potentiality of situated epistemologies to guide curatorial practices towards operating independently of what might be called the “Northern hegemony” within a European context. This will be done by presenting approaches that rethink curatorial approaches in relation to the locale, exploring the potential for the discipline of curating to enable the inclusion in cultural discourse of situated knowledge.
Dr Viviana Checchia is a curator and researcher active internationally. She is currently Residency Curator at Delfina Foundation, London. Previous to this role Checchia was Senior Lecturer in Fine Art at HDK-Valand, Gothenburg and before that, Public Engagement Curator at the Centre for Contemporary Arts: Glasgow. For the past ten years, she has co-directed ‘vessel’, a curatorial platform based in Puglia, Italy. In 2016 she was awarded the Igor Zabel Award for Culture and Theory Laureate’s Choice for her contributions to the understanding and international profiling of Eastern European art.
14.10-14.15 Short break (5 min)
Session 1: Approaches to the local – Artistic and curatorial methods
Through artistic and curatorial experiences from Åstorp and Bromölla in Sweden, and the northen territories of Russia, these presentations will discuss different research approaches in relation to local stories and the possibilities to open up for new understandings of a place.
14.15-14.35 Frida Peterson & Ingela Ihrman, What does Åstorp’s breath smell like? (20 min)
The artists Frida Peterson and Ingela Ihrman were invited to Åstorp during April 2021, as part of the residency program På spaning efter Scanie (In search of Scanie) organized by Den platta jorden. The experiences from their stay led up to the exhibition The Peacock’s Breath, on view at Åstorps konsthall until April 30, 2022. Peterson and Ihrman will talk about methods for collaboration and the difficulties of catching something as elusive as a municipality or a breath.
Frida Peterson is educated at Konstfack and Östra Grevies Folkhögskola. She is currently studying at the Royal Academy of Fine Arts’ master’s program in Stockholm. Ingela Ihrman has a master’s degree in Fine Art from Konstfack and is today based in Malmö. Peterson and Ihrman got to know each other two years ago, but grew up on the same street in northern Kalmar. The stay in Åstorp and the exhibition The Peacock’s Breath is their first artistic collaboration.
14.35-14.55 Ekaterina Sharova, Arctic Microhistories of Art (20 min)
Northern territories of Russia have been regarded as a centre of geopolitical interest full of natural resources. Art production and art history has not been a priority of governmental politics, so an infrastructure has to be created. Contemporary art and culture archives, digitization of collections, mediation of contemporary artists and their promotion, experimental projects and informal education have been important for development of the artistic scene in the area. Reinventing local stories made a post-technocratic imagination possible. In this presentation, Ekaterina Sharova will share curatorial strategies of working with research of memory and artistic attempts to create scenarios of sustainable future.
Ekaterina Sharova has a background in art history from the University of Oslo and the Norwegian Center in Rome, as well as in education from the Pomor State University and the Oslo University College. She is interested in alternative epistemologies in the Arctic, decolonial feminism and redesigning the invisible.
14.55-15.00 Short break (5 min)
15.00-15.30 S L A M / Moa Lönn and Karin Auran Frankenstein, Shared Kneads while Clay speaks (30 min)
A piece of Ivön and Bromölla is brought to Malmö and S L A M invites the audience to a collective session. The video När Leran Talar (When Clay speaks) is combined with a possibility to touch, feel and form the Slurry of Ivön. Welcome to touch the place together with S L A M.
S L A M is oozing sludge, unfired mud, and transmutable. It’s nourishing. A bang, blast and sensation, nurturing the ceramic landscape. The curatorial group S L A M develops and builds networks and exchange of knowledge within the expanded field of contemporary art and craft fields. The work as well as the networking is self-initiated, self-organized and artist driven.
S L A M is Annika Enqvist, Henny Linn Kjellberg, Moa Lönn and Karin Auran Frankenstein.
15.30-15.35 Short break (5 min)
15.35-16.05 Q&A with Viviana Checchia, Frida Peterson and Ingela Ihrman, Ekaterina Sharova and Moa Lönn and Karin Auran Frankenstein, moderated by Joanna Sandell Wright. (30 min)
16.05-16.30 Coffee break (25 min)
Session 2: Polyphonic voices
Navigating from a starting point in what might be described as: the concealed, hidden, overlooked or forgotten, this interdisciplinary session will present artistic and curatorial practices that unravel and reveal memories. Focusing on relationships and how we as individuals and collectives choose to narrate and circulate our past while employing notions of “the local” as a point of departure in the creation of various webs of kinship.
16.30-16.50 SAQMI – The Swedish Archive for Queer Moving Images/Anna Linder and Dagmar Brunow, Curating queer memory work: site-specific and online exhibitions (20 min)
The curatorial practice of SAQMI offers a useful example to think about ways of navigating local spaces and places and transnational audiovisual heritage. Founded in 2017 by artist and curator Anna Linder, it offers a platform for Swedish queer moving images. Combining IRL events on location with digitized content, SAQMI’s (dis) located memory work excavates layers of queer history and situates them in a specific space.
Anna Linder, based in Gothenburg, has worked in the field of moving images as an independent artist, curator and producer since early 1990s, among other at Filmform – The Art Film & Video Archive. Recent work is the artistic research project Queer Moving Images (VR 2013-2017). Represented by Moderna Museet, Arsenal/Berlin, The Film-Makers’ Cooperative/New York, among others. Dagmar Brunow is an Associate Professor of film studies at Linnaeus University. Her research centers on archives and audiovisual heritage, cultural memory, documentary filmmaking as well as feminist and queer experimental filmmaking and video practice. Author and co-editor of Queer Cinema (2018) among others. Current research project: The Lost Heritage: Improving Collaborations between Digital Film Archives (2021-2024).
16.50-17.10 Margarida Nzuzi Waco, Pages Left Blank – Between Memory and War (20 min)
Pages Left Blank is conceived against the backdrop of a civil war that waged Angolan territory for three decades (1975-2022). In an attempt to unpack Angola’s contested legacy, the presentation centers memory formation as the warscape that has spurred the past twenty years of silencing and othering. In doing so, it brings forward oral history to map onto its militarized landscapes and challenge the spaces of silence, those pages left blank, that could allow us, as Angolans, to return to our common past through new paths and processes of healing.
Originally hailing from Angola with lived experiences from DR. Congo, the Republic of the Congo, France, and Denmark, Margarida Nzuzi Waco is an architect straddling research, publishing, design, and curating. She previously served as the Head of Strategic Outreach for Paris-based The Funambulist – a bimestrial magazine dedicated to the politics of space and bodies. Her work has appeared in Afterall Journal, Archive of Forgetfulness, amongst others. She currently lives and works in Stockholm, Sweden.
17.10-17.15 Short break (5 min)
17.15-17.45 Hanna Wildow, And–akter. somewhere between grey and green (30 min)
Wildow invites you into a reservoir of unspoilt trees named Gränseskogen. Taking its departure point in its name – the Border Forest – the lecture-performance digs into the layers of meaning embedded while performing poetic playings, weaving together mythologies and science. Searching for a place in-between binary modes of thinking, it nears the forest as an imaginary prophecy for the future – a site of breathing bodies that can teach us something about being together.
somewhere between grey and green is a branch growing from the tree of work titled and–akter, initiated by Hanna Wildow in 2019. Parts of this work have been made in a collective process with artists Alva Willemark Mesaros and Tony Karlsson Savci. Sounds and video in collaboration with composer Johan Wahlberg and video photographer Adam Nilsson.
Hanna Wildow is an artist based in Stockholm. Wildow examines and performs stories and relations. She gathers, organizes, builds up and breaks down. Various mediums interact in spatial narrations that are activated by or enter into dialogue with the presence and physical participation of the viewer. Wildow has a Master of Fine Art from Konstfack. She is currently an Adjunct Professor in Gender Studies at Stockholm University as well as the Artistic Leader of Digital Arts at Fryshuset.
17.45-17.50 Short break (5 min)
17.50-18.20 Q&A with Anna Linder and Dagmar Brunow, Margarida Nzuzi Waco and Hanna Wildow, moderated by Joanna Sandell Wright.
18.20-18.30 Closing remarks (10 min)
18.45 Dinner at Kommendantshuset
Ystad Art Museum, auditorium, second floor
08.07 Train from Malmö Central Station to Ystad
09.15 Welcome: Ýrr Jónasdóttir, director Ystad Art Museum, Anna Johansson, curator Malmö Art Museum & Julia Björnberg, curator Ystad Art Museum, founders of Den platta jorden and organizers of the conference, Joanna Sandell Wright, moderator.
09.25-10.15 Keynote: Lisa Rosendahl, Situated Curatorial Practice: A Practical Example and its Wider Implications (30 min) + Q&A (10 min)
What can situated and context-specific ways of working mean for curatorial practice? Rosendahl’s presentation will draw on the 2021 Gothenburg biennial exhibition The Ghost Ship and the Sea Change, which was developed out of a small plot of land harboring a complicated history. This concrete example from her practice will be contextualized with reflections about the potential of situated methods to produce counter positions in relation to hegemonic historical narratives, as well as to the authorship function.
Lisa Rosendahl is a Swedish curator and writer based in Berlin. Most recently, she curated the 2019 and 2021 editions of the Göteborg International Biennial for Contemporary Art (GIBCA). Previous projects include Rivers of Emotion, Bodies of Ore (Trondheim Kunsthall, 2018), Extracts From a Future History (Public Art Agency Sweden, Luleå, 2017) and The Society Machine (Malmö konstmuseum, 2016), 2011-13 she was Director of Iaspis. Since 2018, she is Associated Professor of Exhibition Studies at Oslo National Academy of the Arts.
10.15-10.25 Short break (10 min)
Session 3: The third image
In this session, artistic methods suggesting ways to approach the ‘third image’, or a systemic state will be presented and discussed. The presentations focus on visualization and materialization of local histories alongside speculative modes of imagining and enacting an imagined future.
10.25-10.55 Paola Torres Núñez del Prado, The Singing Textiles: Rips and Interweavings of the Local and the Global (30 min)
The inclination of Modern Western avant-garde in finding inspiration and appropriating non-European art and designs in an attempt to renew or break from their own artistic traditions was a process that left aside narratives and symbolic content of extreme relevance for their original cultures. By reintroducing these “silenced voices” into textiles in an openly literal manner, the void once left by their removal is no more. In her research, the local and the global are intertwined, constantly nurturing one another, generating both errors, crashes, corruption, or missing data in the process, artifacts that The Singing Textiles harness in the pursuit of drafting a decolonized History of Technology and the Arts.
Paola Torres Núñez del Prado’s work is transdisciplinary, as it includes painting, interactive systems, textile art, artificial intelligence, text and sound art. Her performances and artworks, which are also part of the collections of Malmö Art Museum and the Public Art Agency of Sweden, have been presented in diverse countries of the Americas, Central Europe, and Scandinavia, where she is currently based. Honorary Mention @Prix Ars Electronica, 2021 – Google Artists + Machine Intelligence Residence Grant recipient, 2019 – Vivo Arte.mov Mobile Media Award, Brasil, 2013.
10.55-11.00 Short break (5 min)
11.00-11.20 Kalle Brolin, I am Skåne – coal and sugar in the inner and outer landscape (20 min)
Kalle Brolin will present a series of artworks from his coal and sugar series, and discuss the methods used for research, fieldwork, composition and montage, and the possible effects gained from the visual presentation of these works. The project employs comparative image analysis, associative composition, and montage aimed at producing an imagined ‘third image’ inbetween the two images on display.
Kalle Brolin works with video installation and performance, in large-scale and research-heavy projects. A series of works concerns the effect of two industries, coal mining and sugar factories, upon the inner and outer landscape of Scania (Skåne). In 2022, the project continues with the opening of a localized research station, Field Station 293, which displays a combination of local research material from the project with exhibitions of contemporary art from various international artists.
11.20-11.40 Kaisa Karvinen, LARP and the latent repertoire of urban spatial production
Kaisa Karvinen will introduce Live Action Role-Playing (LARP) as an exercise for speculation and a collective research method. By LARPing, we can look at how the urban environment manifests itself as architectural archives and as repertoires of experience. The LARP aims to position the player to observe the city from the inside. In addition to being an urban exploration tool, the LARP is a way of being together, with elements of play and ritual.
Kaisa Karvinen is an architect and researcher interested in the intersections of performativity, public space, and collective unlearning. She is working as a curator of (Re)configuring Territories research program at Narva Art Residency. She teaches a course about gender and technology at Aalto University and facilitates workshops with the Trojan Horse collective.
11.40-11.45 Short break (5 min)
11.45-12.15 Q&A with Lisa Rosendahl, Paola Torres Núñez del Prado, Kalle Brolin and Kaisa Karvinen, moderated by Joanna Sandell Wright (30 min)
12.15-12.35 Petra Mölstad, Landskapskynnen (reading in Swedish, 20 min)
The text Petra Mölstad is going to read is a true but deceitful queer poem in which she returns to her childhood and the small suburb of Häljarp. There’s freedom in brooks, marl quarries and pinetrees, but there’s also discipline, scorn and reprisals. The poem is about the strange periphery of outer areas and processes the memories buried therein. It’s about the outside/inside, measurement, skewedness, the outside body and the inside body. The correct body and corrected countryside. Parish houses. Church interiors. The common land.
Mölstad was raised in Häljarp, a suburb to Landskrona, now living in Malmö with wife, kids, cats and a dog. No cow. She has written four collections of poems: Införsel on förlaget Glas (2013), Omloppstid on förlaget Trombone (2015), Vi har hägn on Anti förlag (2017) and Din disciplin also on Anti förlag (2020). She has also been published in eight anthologies, several litterary magazines and in 2017 she was poet of the month on Sveriges Radio P1.
12.35-12.45 Closing remarks
12.45 Lunch in the studio, 1st floor.
The conference is realized as part of Den platta jorden- network for artistic research of Scania that is organized by Malmö Art Museum, Ystad Art Museum, Röstånga konsthall, Åstorp konsthall and Tjörnedala konsthall. During 2020-2021, the residency program “In search of Scanie” was conducted, whereby artists were invited to do artistic research in the region.
April 28 (Malmö): 1-6.15pm. Vegetarian dinner at 6.30 pm
April 29 (Ystad): 9am-1pm, including lunch.
Presentations will be held in English.
Registration: firstname.lastname@example.org (the conference and vegetarian dinner + lunch is free of charge. Please let us know of any dietary requirements. Registration deadline: April 18, 2022.
The conference is funded by Region Skåne and Swedish Arts Council.
For more information look here
- Anna Johansson
- Anna Linder
- Dagmar Brunow
- Den platta jorden
- Dig where you stand
- Ekaterina Sharova
- Frida Peterson
- Hanna Wildow
- Ingela Ihrman
- Julia Björnberg
- Kaisa Karvinen
- Kalle Brolin
- Kirse Junge-Stevnsborg
- Lisa Rosendal
- Malmö Art Museum
- Malmö Konstmuseum
- Margarida Waco
- Paola Torres Núñez del Prado
- Petra Mölstad
- Viviana Checchia
- Ystad Art Museum
- Ystad Konstmuseum